SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 32MM +4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Back to Search Results |
| Model Number |
71343204 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Joint Dislocation (2374); Joint Laxity (4526)
| Date of Event |
12/18/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
H11: internal complaint reference:(b)(4).H3, h6 this complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Event or Problem Description
: it was reported that on (b)(6) 2020, a primary total hip arthroplasty was performed using smith & nephew components, including an r3 acetabular shell ¿ 0 hole, ha coated, 52mm (ref.71332252, lot 19km05890), a threaded hole cover (ref.71330001, lot 20am23709), an r3 acetabular liner ¿ 0° xlpe, 32mm x 52mm (ref.71339552, lot 19gm06421), an anthology femoral stem ¿ size 9, so porous plasma ha (ref.71357009, lot 14bm12043), and an oxinium femoral head ¿ 12/14 taper, 32mm, +4mm offset (ref.71343204, lot 20bm09596).The patient had sustained a fall approximately three years prior, resulting in soft tissue damage and persistent joint laxity, which predisposed the hip to instability.Despite the initial procedure, the patient experienced multiple dislocations over the following years and was reportedly non-compliant with post-operative physiotherapy instructions regarding leg movements, contributing to ongoing instability.Due to recurrent dislocations unresponsive to conservative management, a first revision surgery was performed on (b)(6) 2024, during which the r3 acetabular liner ¿ 0° xlpe, 32mm x 52mm (ref.71339552, lot 19gm06421) and oxinium femoral head ¿ 12/14 taper, 28mm, +8mm offset (ref.71342808, lot 21cm00107) were explanted and replaced with an or30 dual mobility liner ¿ 40id / 52od (ref.71358203, lot 23mm10816), dual mobility insert ¿ 28id / 40od (ref.71358217, lot a2414136), and a new oxinium femoral head ¿ 28mm, +8mm offset (ref.71342808, lot 21cm00i07).Despite this intervention, the patient continued to experience instability and dislocations.
Additional Manufacturer Narrative
H2: additional information in d10 (concomitant devices added).Corrected information in d4 & h4 (part number, lot number, exp.And mfg.Dates).
Additional Manufacturer Narrative
H2: list of concomitant/accesory devices involved: part name: r3 0 deg xlpe acet lnr 32mm x 52mm | part no: 71339552 | lot no: 19gm06421.Part name: r3 0 hole ha ctd acet shell 52mm | part no: 71332252 | lot no: 19km05890.Part name: ref interfit thrd hole cover | part no: 71330001 | lot no: 20am23709.Part name: anthology so por pl ha sz 9 | part no: 71357009 | lot no: 14bm12043.
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).Correction and additional information: b5 (describe event or problem) and d1 (brand name).Additional information: d6a (implanted date), h6 (type of investigation) and h11 (roi).H11: the devices were not returned for evaluation; therefore, a device analysis could not be performed.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed a similar event for the femoral head part number over the previous 12 months, but no similar events for the acetabular liner.Also, no similar events for the batches based on the historical data; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for total hip systems revealed in warnings and precautions that dislocation may result from improper selection of the neck length and cup, stem positioning, muscle looseness and/or malpositioning of components.Also, revealed that range of motion should be thoroughly assessed for early impingement or joint instability.Postoperative instability (i.E., dislocation) is a leading complication associated with revision surgery and may result in additional surgery.Proper positioning of the components is important to minimize impingement which could lead to early failure, premature.Lastly, revealed that patients should be warned against unassisted activity, particularly use of toilet facilities and other activities requiring excessive motion of the hip, as they may result in subluxation or dislocation.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk levels are still adequate.A historical review concluded that there are no prior actions related to this products and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include injury, patient condition, postoperative care, size selected or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.
Event or Problem Description
It was reported that on (b)(6) 2020, a primary total hip arthroplasty was performed using smith & nephew components, including an r3 acetabular shell ¿ 0 hole, ha coated, 52mm, a threaded hole cover, an r3 acetabular liner ¿ 0° xlpe, 32mm x 52mm, an anthology femoral stem ¿ size 9, so porous plasma ha, and an oxinium femoral head ¿ (b)(6) taper, 32mm, +4mm offset.The patient had sustained a fall approximately three years prior, resulting in soft tissue damage and persistent joint laxity, which predisposed the hip to instability.Despite the initial procedure, the patient experienced multiple dislocations over the following years and was reportedly non-compliant with post-operative physiotherapy instructions regarding leg movements, contributing to ongoing instability.Due to recurrent dislocations unresponsive to conservative management, a first revision surgery was performed on (b)(6) 2024, during which the r3 acetabular liner ¿ 0° xlpe, 32mm x 52mm and oxinium femoral head ¿ (b)(6) taper, 32mm, +4mm offset were explanted and replaced with an or30 dual mobility liner ¿ 40id / 52od, dual mobility insert ¿ 28id / 40od, and a new oxinium femoral head ¿ 28mm, +8mm offset.Despite this intervention, the patient continued to experience instability and dislocations.